MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY INSERTER ANT SOFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. ANTHOLOGY INSERTER ANT SOFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 71365721
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that during a thr surgery, the nipple tip of the anthology inserter ant soft device got fractured and was left inside the patient without notice.The surgeon was not aware of it, until after 6 weeks, during a post-op appointment.The piece dislodged from where it originally broke off (treads on the proximal part of the implant).Surgery to remove the broken instrument has not been confirmed yet.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
B5: describe event or problem, h6: health effect - impact code.
 
Event or Problem Description
It was reported that during a thr surgery, the nipple tip of the anthology inserter ant soft device got fractured and was left inside the patient without notice.The surgeon was not aware of it, until after 6 weeks, during a post-op appointment.The piece dislodged from where it originally broke off (treads on the proximal part of the implant).No symptoms were reported.Surgery to remove the broken instrument has not been confirmed yet.Current health status of patient is unknown.
 
Event or Problem Description
It was reported that during a thr surgery, the nipple tip of the anthology inserter ant soft device got fractured and was left inside the patient without notice.The surgeon was not aware of it, until after 6 weeks, during a post-op appointment.The piece dislodged from where it originally broke off (treads on the proximal part of the implant) and was floating in the patient´s hip.No symptoms were reported.Surgery to remove the broken instrument was performed on (b)(6) 2024.No further information reported.
 
Additional Manufacturer Narrative
B5: describe event or problem h6: health effect - impact code.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, several x-ray images were provided for review and confirm the reported event, however they do not indicate the root cause for the breakage.Based on the information provided the clinical root cause of the reported events could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.It is unclear if the surgical technique was adhered to, however it does caution that, ¿breaking of instruments can occur.Instruments which have experienced extensive use or excessive force are susceptible to fracture¿ and ¿instrument should be examined for wear, or damage, prior to surgery.¿ the patient impact is determined to be the subsequent procedure to remove the broken fragment.No further patient impact is anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANTHOLOGY INSERTER ANT SOFT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18974151
Report Number1020279-2024-00606
Device Sequence Number6154977
Product Code LZO
UDI-Device Identifier03596010553409
UDI-Public03596010553409
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K113789
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71365721
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/01/2024
04/04/2024
04/25/2024
Initial Report FDA Received Date03/25/2024
Supplement Report FDA Received Date04/02/2024
04/18/2024
04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale